The common name for nitrous oxide is “laughing gas.” Often used by dentists to reduce anxiety, it has been the subject of spoofs on stage and television. It also has been used to ease the pain of childbirth. The very name makes it sound like fun: take a whiff, kick back, start a giggle fit, and enjoy. That oversimplification belies the fact that nitrous oxide abuse is on the rise internationally. Illegal use of the drug, while perhaps not yet common, has the potential to become a serious health risk. Media reports show use and abuse of nitrous oxide is on the rise, particularly at concerts, raves and on college campuses. Dealers often sell balloons filled with nitrous oxide. It also is easy to obtain nitrous oxide cartridges from aerosol cans on grocery store shelves.
Nitrous Oxide Mistakenly Seen As Safe “High”
Britain, in particular, is experiencing a rapid rise in the abuse of nitrous oxide, which social media sites are calling “hippy crack.” Some reports estimate the number of users in the millions. Users have the mistaken notion that nitrous oxide abuse is safe and legal; nevertheless, officials continue to confiscate large numbers of “laughing gas” canisters across the nation. Health professionals are concerned that misinformation on the Internet is glamourizing the use of nitrous oxide.
Abuse of Nitrous Oxide Can Have Serious Consequences
Misuse of nitrous oxide can have tragic consequences because it enters the bloodstream rapidly. Someone who uses it can become unconscious and quit breathing quickly. Death can occur when abusers continue to seek an increased “high” by repeated inhalation in a confined space in a short amount of time. Nitrous oxide can cause lack of motor control, so users risk dangerous falls. In some cases, people can exhibit symptoms that resemble seizures after inhaling too much nitrous oxide.
Spotting Symptoms of Nitrous Oxide Abuse Could Save a Life
Nitrous oxide abuse has observable symptoms. Abusers often break open aerosol cans to find the cartridges and then try to hide the cans. Physical symptoms include nerve damage and anemia. Lack of oxygen in the bloodstream also depletes vitamins, including B12. Abusers may begin to lose weight because of experiencing nausea and appetite loss.
Latest posts by Anne - (see all)
- Ben Affleck’s relapse over Halloween reminds us all to be careful - October 29, 2019
- Why try DARA Rehab, after relapsing - September 27, 2019
- From Spain to Koh Chang - September 24, 2019